Mum with eczema lost sight in one eye after using steroid cream

A mother-of-two was left in agonising pain and suffered permanent damage to her right eye after using steroid creams to treat her eczema.

Anita Wong, 36, was first diagnosed with the skin disorder when she was five years old and felt embarrassed growing up around children who mistakenly feared it was contagious.

She added: ‘As a child, my parents and I were always finding ways to “fix” my condition, and it was devastating each time remedies didn’t work for very long and we’d resort back to using steroids.

‘It affected my confidence and social life a lot. The itch was crazy and from a young age I had insomnia. I never felt comfortable in my own skin and it just got worse over the years and this went on for 25 years.’

She had countless trips to the doctors, dermatologists, and allergy specialists to try to keep her eczema at bay.

Anita, from Auckland, New Zealand, used emollient, topical steroid, anti-fungal and immunosuppressant creams as well as oral steroids, antibiotics, antihistamines and natural remedies.

They would all work for a short while before her eczema would return with a vengeance.

After falling pregnant with her first child Kingsley, now nine, Anita decided to stop using steroids, causing her skin to flare on her face.

While adjusting to becoming a new mum in May 2011, she went back to her doctor for her eczema and was prescribed a topical steroid to help clear her skin.

Anita was shocked when she was diagnosed with cataracts in July 2013 due to overusing the treatment.

She added: ‘Quickly, it calmed down and I had good skin for a few months. Eight months later, I was diagnosed with a cataract in both eyes.

‘I was very upset, angry and shocked that topical steroids caused this, and it had got to a stage where I needed eye surgeries.’

The full-time mum had an operation in January 2014 and was left with permanent damage in her right eye where she has aphakia, the absence of a lens due to surgery.

Being left partially sighted was the catalyst for Anita to ditch her eczema treatments for good.

She had decided to ‘say bye bye to steroids and conventional medicine’ and to break free from the ‘vicious cycle’ of topical steroid withdrawal (TSW) – when the skin reacts adversely after long term use is stopped.

Ditching the medicine caused cracking, flaking, redness and weeping which kept Anita awake at night and on the worst days made it painful to even breathe.

She added: ‘I was angry at the doctors and the whole world at the beginning, but my anger slowly dissipated as I realised I need to take responsibility for my own health. I was motivated to detox all the harmful medication out of my system ASAP.

‘I started my detoxification journey in July 2013, where I withdrew from topical steroids and any conventional medicines, and it was hell at the beginning.

‘The most difficult part was the vicious cycle of depression and insomnia brought on by the physical pain and itchiness. Some days just lying in bed breathing was physically painful.’

Anita has shared her journey to help others who are reliant on steroids for their skin and have been trapped in a cycle of being prescribed more potent creams on each trip to the doctor.

She added: ‘Now, I feel blessed. I feel free. I feel comfortable in my own skin and normal. I have learnt so much about my health, body and mind. I am a much stronger and confident person now.

‘To anyone going through anything similar: this is your wake-up call, you will look back in a few years and appreciate your old self taking this detoxification journey. Never lose sight of your purpose and take it slowly when days are difficult.

‘Today, I am a normal person, which was something I wanted to feel like when I was a little girl.

‘Not many people can imagine that a condition like eczema; just some dry skin, flaky skin, inflamed skin, weeping skin, or cracked skin, could have such a miserable impact on one’s daily life.

‘Looking back, it has been a blessing and I am very grateful to share my story to raise awareness on this topic.’

Get in touch with our news team by emailing us at [email protected]

For more stories like this, check our news page.

Source: Read Full Article